Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 15, 2018, 4:55 PM EDT for Hoke County, Moore County, Scotland County, North Carolina. It was in force for 80 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 4:55 PM EDT (20:55 UTC)
- Expired
- Apr 15, 2018, 6:15 PM EDT
- In force
- 80 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hoke County, NC, Moore County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 5:20 PM EDT | TSTM WND DMG | 2 Sse Robbins, NC | TREE DOWN ON NC 24-27 HWY. REPORT VIA MOORE CO TWITTER. |
| Apr 15, 5:20 PM EDT | TSTM WND DMG | 3 Ene Laurel Hill, NC | ONE TREE WAS REPORTED DOWN ON LAUREL HILL CHURCH ROAD. |
| Apr 15, 5:45 PM EDT | TSTM WND DMG | 2 Sw Southern Pines, NC | DEBRIS AND BRICKS IN ROADWAY ON US 15-501 IN THE AREA OF COOKOUT AND WALMART. REPORT VIA MOORE CO TWITTER. |
| Apr 15, 5:45 PM EDT | TSTM WND DMG | 3 Nne Carthage, NC | TREE DOWN IN ROAD BLOCKING ONE LANE OF GLENDON-CARTHAGE ROAD. REPORT VIA MOORE CO TWITTER. |
| Apr 15, 5:45 PM EDT | TSTM WND DMG | Raeford, NC | SEVERAL TREES REPORTED DOWN THROUGHOUT THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:02 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WUUS52 KRAH 152055
SVRRAH
NCC093-125-165-152215-
/O.NEW.KRAH.SV.W.0012.180415T2055Z-180415T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
455 PM EDT SUN APR 15 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Moore County in central North Carolina...
Scotland County in central North Carolina...
Hoke County in central North Carolina...
* Until 615 PM EDT
* At 453 PM EDT, a line of severe thunderstorms were approaching
from the south. These storms were located near Mccoll, or near
Bennettsville, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Laurinburg, Southern Pines, Raeford, Carthage, Pinehurst, Aberdeen,
Maxton, Antioch, Whispering Pines and Pinebluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3481 7969 3482 7962 3491 7956 3499 7957
3504 7946 3507 7958 3512 7957 3525 7970
3551 7977 3552 7935 3535 7927 3531 7919
3527 7922 3519 7910 3504 7909 3495 7904
3483 7919 3484 7935 3477 7933 3463 7946
TIME...MOT...LOC 2053Z 197DEG 37KT 3466 7961
HAIL...1.00IN
WIND...60MPH
$$
PWB1 follow-up statement
050
WWUS52 KRAH 152138
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
538 PM EDT SUN APR 15 2018
NCC093-125-165-152215-
/O.CON.KRAH.SV.W.0012.000000T0000Z-180415T2215Z/
Moore NC-Scotland NC-Hoke NC-
538 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR MOORE...EASTERN SCOTLAND AND HOKE COUNTIES...
At 538 PM EDT, a severe thunderstorm was located near Hoffman, or 10
miles south of Southern Pines, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Laurinburg, Southern Pines, Raeford, Carthage, Pinehurst, Aberdeen,
Maxton, Antioch, Whispering Pines and Pinebluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3477 7952 3490 7945 3498 7957 3504 7946
3507 7958 3520 7958 3529 7965 3551 7957
3552 7935 3543 7933 3531 7919 3527 7922
3519 7910 3504 7909 3495 7904 3483 7919
3484 7935 3477 7933 3463 7946 3464 7946
TIME...MOT...LOC 2138Z 200DEG 19KT 3504 7945
HAIL...1.00IN
WIND...60MPH
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:00 PM EDT, 55 minutes earlier.
Area forecast discussion, Apr 15, 4:00 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Sun Apr 15 2018 .SYNOPSIS... A strong cold front will move east across the region this evening, preceded by heavy showers and a few strong to severe thunderstorms. Dry, cooler, and breezy conditions will follow for Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Sunday... ...The risk of severe storms, isolated tornadoes, and locally heavy downpours continues through this evening... Strongly forced convection, mostly linear but with scattered leading discrete cells, will cross the area through this evening, mainly in the 20z-05z time frame, ahead of a strong cold front attending a powerful mid level low tracking from S IA across IL/IN through tonight. Strengthening kinematics will result as the mid level trough takes on a negative tilt while swinging ENE through the Carolinas, pushing mid level winds up to 70-80 kts by this evening, with a 45-55 kt southerly low level jet. Deep layer bulk shear is already up to 40-60 kts, on its way to 60-80 kts this evening. These intense kinematics along with 150-200 m height falls will support vigorous forcing for ascent within deep moisture as PW surges to around 1.5" ahead of the front. Temps and dewpoints so far today have overachieved a bit, both rising slightly higher and faster than earlier anticipated. As a result, we're seeing moderate instability with SBCAPE already into the 1000-1500 J/kg range, and this will likely creep upward more as greater low level warmth and moisture advects in from the S and SSE. This potential instability along with the high deep layer shear will support strong to severe storms with damaging winds as a primary threat, given the intense dynamic forcing for ascent and strong background wind field. QLCS mesocyclones and isolated tornadoes are possible as well, with strong line-normal low level winds, a long curved hodograph, and good probabilities of an STP over 3 according to the HREF mean. Will watch carefully for any bowing segments, especially those bowing to the NNE (maximizing the line-normal wind component), and evidence of rear inflow notches indicative of possibly tornadogenesis. Locally heavy rainfall remains a threat over the NW CWA, near the inflection point of the tilting system, where the deep warm layer (LCL-0C depth near 4 km) will facilitate warm rain processes. The potential for training echoes will lead to locally higher amounts, as the steering wind becomes parallel to the line. Storm total rainfall is expected to be 2 to 2.5 inches in this area, with locally higher totals, and with concerns for flooding within the hilly terrain and urban areas of the Triad, have issued a flash flood watch through this evening over the NW Piedmont down to Albemarle. Precip chances will taper down behind the main band after midnight from WSW to ENE, although trailing stratiform rain and a few lightning strikes may linger for a few hours overnight. Will trend pops down to lower chances, but will keep shower chances going through the night mainly across the north as waves of mid level DPVA traverse the base of the negatively tilting trough. Expect lows from the upper 40s W to upper 50s E. -GIH && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 400 PM Sunday... The strong mid level low will wobble E then NE over the E Great Lakes region through Mon/Mon night. The surface front will be moving well offshore, although surface winds immediately behind it will be from the WSW, allowing for little in the way of downslope drying as the intense surface low wraps up over SE Ontario. Periods of mid level DPVA will continue, with residual moisture through the deep mixed layer and steep mid level lapse rates of 6-7.5 C/km, resulting in a risk of isolated to scattered showers, mainly over N sections from late morning through mid afternoon. Bouts of cloudiness will result from the passage of vorticity maxima through the trough base, with the most clouds across the north. Expect highs of 58-64 within cold air advection. Lows Mon night 35-39, with gradual clearing as heights rise aloft and drier air surges in. A frost advisory may need to be considered in some areas, although lower RH values as well as lingering clouds over N sections overnight may reduce this threat. -GIH && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 1230 PM Sunday... Still expecting a quiet long term forecast beginning on Tuesday as high pressure over the Gulf of Mexico and a northwesterly upper level flow pattern keep the region dry with a warming trend for the first half of the work week. Dry weather combined with somewhat breezy conditions could bring some fire weather concerns to the area, particularly on Tuesday as min RH values hover around 30 percent with wind gusts near 20 kts. Highs will be in the upper 60s to low 70s Tuesday but then rising to near 80 degrees on Wednesday. Thursday a low pressure system will pass well to the north, dragging a dry cold front through the area and although no precipitation is expected, temperatures will be cooler, particularly in the Triad where cooler air will move in prior to peak heating. Temperatures here will top out in the low 70s with closer to 80 still possible in the southeast and along the I-95 corridor. That cooler airmass will continue to filter in for the end of the week, presenting dry conditions with highs mainly in the 60s both Friday and Saturday. Models are split on the timing for a system that will make its approach to central NC sometime early next week. The GFS is much more progressive with the system, bringing it into the area on Sunday but the ECMWF solution is much slower, keeping things dry all the way until Monday night. These details will be ironed out in the coming days. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 125 PM Sunday... Adverse aviation conditions are imminent across central NC, lasting from mid afternoon through the evening hours. Widespread showers and strong storms will cross the area through the early to mid evening, ahead of a strong cold front following close on the heels of the strongest storms and heaviest rain. Prevailing MVFR cigs/vsbys are likely, with periods of IFR/LIFR conditions within the most intense convection. Winds will be very strong and shifting with heights, and even if low level wind shear does not present itself, aircraft handling will be made difficult through this evening, with surface winds from the S 20-30 kts gusting to 35-45 kts, higher in and near showers and storms. Winds will shift from southerly to be from the SW just behind the main line of storms, but should maintain a SSW direction until passage of the cold front, 03z-06z W and 06z-09z E, when winds will become more WSW or westerly. A west to east trend to VFR is expected starting early evening W, lasting to late evening E. But passage of a disturbance aloft may bring a period of MVFR cigs overnight/early Mon morning (07z-12z), mainly across the northern terminals (INT/GSO/RDU/RWI). A few showers are possible through Mon morning across the N, but VFR conditions should dominate. Looking beyond 18z Mon, gusty winds from the WNW will continue through Mon afternoon. VFR conditions are likely over central NC through mid week as high pressure builds over the Gulf and Southeast states. A mostly dry cold front will drop southeast through the area Wed night into Thu with isolated showers and gusty shifting winds, but VFR conditions are expected. Another high pressure area building in will bring VFR conditions Fri. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for NCZ021-022-038-039- 073. && SYNOPSIS...RAH NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Apr 15, 3:07 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 307 PM EDT Sun Apr 15 2018 NCZ021-022-038-039-073-161130- Forsyth-Guilford-Davidson-Randolph-Stanly- 307 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. A few severe thunderstorms will occur this afternoon through early evening. The primary severe weather hazards will be locally damaging wind gusts, isolated tornadoes, and torrential downpours that may cause localized flooding. The greatest risk for severe storms will occur between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ023-074-083-084-161130- Alamance-Montgomery-Anson-Richmond- 307 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A few severe thunderstorms will occur this afternoon through early evening. The primary severe weather hazards will be locally damaging wind gusts, isolated tornadoes, and torrential downpours that may cause localized flooding. The greatest risk for severe storms will occur between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ007>009-024-025-040-041-075>077-085-086-088-161130- Person-Granville-Vance-Orange-Durham-Chatham-Wake-Moore-Lee-Harnett- Scotland-Hoke-Cumberland- 307 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A few severe thunderstorms will occur late this afternoon through this evening. The primary severe weather hazards will be locally damaging wind gusts, torrential downpours that may cause localized flooding, and possibly an isolated tornado. The greatest risk for severe storms will occur between 6 PM and 11 PM, although an isolated strong to severe storm may occur as early as 3 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ010-011-026>028-042-043-078-089-161130- Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 307 PM EDT Sun Apr 15 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few severe thunderstorms will occur late this afternoon through this evening. The primary severe weather hazards will be locally damaging wind gusts, torrential downpours that may cause localized flooding, and possibly an isolated tornado. The greatest risk for severe storms will occur between 6 PM and 11 PM, although an isolated strong to severe storm may occur as early as 3 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon through mid evening.
In the hours before
Local storm report, Apr 15, 4:34 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 3 WSW LEWISVILLE 36.07N 80.45W
04/15/2018 FORSYTH NC PUBLIC
ONE TREE WAS REPORTED DOWN AT 9400 CONCORD
CHURCH ROAD, LEWISVILLE, NC.
&&
BSD/JFDLocal storm report, Apr 15, 4:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 3 W LEWISVILLE 36.10N 80.45W
04/15/2018 FORSYTH NC PUBLIC
ONE TREE WAS REPORTED DOWN AT 7600
SHALLOWFORD ROAD, LEWISVILLE, NC.
&&
BSD/JFDLocal storm report, Apr 15, 4:38 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 1 WNW LEWISVILLE 36.10N 80.42W
04/15/2018 FORSYTH NC PUBLIC
ONE TREE WAS REPORTED DOWN AT 1691 HOUSER
ROAD, LEWISVILLE, NC.
&&
BSD/JFDLocal storm report, Apr 15, 4:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 2 NW BADIN LAKE 35.48N 80.11W
04/15/2018 MONTGOMERY NC 911 CALL CENTER
TREES AND POWER LINES WERE REPORTED DOWN
NEAR BADIN LAKE.
&&
BSD/JFDLocal storm report, Apr 15, 4:49 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 1 SSW ALBEMARLE 35.35N 80.20W
04/15/2018 STANLY NC 911 CALL CENTER
TREES AND POWER LINES WERE REPORTED DOWN
ACROSS THE COUNTY, SOME ON HOUSES.
&&
BSD/JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:30 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 14 hr |
| Apr 15, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 45 min |
| Apr 15, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph | 64 min |
| Apr 15, 4:17 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 43 min |
| Apr 15, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 55 min |
| Apr 15, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 52 min |
| Apr 15, 5:09 PM EDT | Tornado Warning | RAH | Guilford | 21 min |
| Apr 15, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 65 min |
| Apr 15, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Lee | 67 min |
| Apr 15, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Wake | 67 min |
| Apr 15, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 37 min |
| Apr 15, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Wake | 48 min |
| Apr 15, 7:08 PM EDT | Areal Flood Advisory | RAH | Chatham, Cumberland, Durham, Granville, Harnett, Hoke and 6 more | 3 hr |
| Apr 15, 7:57 PM EDT | Special Weather Statement | RAH | Chatham, Hoke, Lee, Moore, Scotland | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.